Kansas, 2011

Damaging Winds in Kansas, May 11, 2011

May 11, 2011 · NWS ICT · 3 events in 2 counties and zones

Widely scattered severe thunderstorms developed across portions of South Central Kansas during the evening hours of May 11th, 2011. The multicell storms developed in an unstable airmass ahead of a dry line situated across Southwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widely scattered severe thunderstorms developed across portions of South Central Kansas during the evening hours of May 11th, 2011. The multicell storms developed in an unstable airmass ahead of a dry line situated across Southwest Kansas. Isolated reports of quarter size hail and gusty winds to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 12:45 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 11, 12:45 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
145 PM CDT WED MAY 11 2011

.DISCUSSION...
UPPER LEVEL ANALYSIS FROM THIS MORNING SHOWS A STRONG UPPER LEVEL
DISTURBANCE OVER THE FOUR CORNERS REGION AT 500 MB.  THE SURFACE LOW
WAS LOCATED IN SOUTHEAST COLORADO...WITH A DRYLINE EXTENDING SOUTH
INTO CENTRAL TEXAS AND A WARM FRONT EXTENDED NORTHEAST TO THEN ALONG
THE KANSAS/NEBRASKA BORDER.

THIS EVENING AND TONIGHT:
THE SHORT TERM WEATHER SCENARIO IS QUITE COMPLICATED WITH A GREAT
DEAL OF UNCERTAINTY.  THE EARLY AND ONGOING CONVECTION ACROSS THE
FORECAST AREA HAS BEEN THE REAL PROBLEM MAKER.  THIS APPEARS TO HAVE
BEEN ASSOCIATED WITH SOME ENHANCED MID-LEVEL INSTABILITY.  THE 12Z
NWP AS WELL AS THE 15Z RUC AND HRRR HAVE HAD SOME DIFFICULTY
RESOLVING THIS.  THAT SAID...THE RUC/HRRR/NAM-WRF SOLUTIONS HAVE BEEN
THE MOST CREDIBLE WITH EARLY CONVECTION.

EXAMINING THE 12Z NAM-WRF AND 15Z RUC PV FIELDS IN CONJUNCTION WITH
THE SURFACE DATA SHOWS THAT THE EARLY CONVECTION SHOULD CONTINUE TO
MOVE EAST OVERALL.  THE ATMOSPHERE SHOULD RECOVER AHEAD OF THE
DRYLINE...WHICH HAS STARTED TO MOVE EAST AS OF 18Z.  BY 21Z...THE
MAIN PV ANOMALY BEGINS TO EJECT WITH CONVECTION DEVELOPING BY 21Z
ALONG THE DRYLINE. THIS MAY BE A BIT AMBITIOUS.

CURRENTLY...STORMS ARE HAVING A DIFFICULT TIME GETTING ORGANIZED DUE
TO LACK OF CLOUD BEARING SHEAR OVER THE AREA.  SPC ANALYSIS PAGE
SHOWS THE BEST CLOUD BEARING SHEAR IN WESTERN KANSAS...WITH 65 KNOTS
OUT BY GARDEN CITY.

AS THE AFTERNOON PROGRESSES...THE AIRMASS AHEAD OF THE DRYLINE WILL
RECOVER AND DESTABILIZE.  DEWPOINTS IN THE 60S REMAIN ACROSS THE
CENTRAL AND EASTERN PORTION OF THE CWA.  IF THESE REMAIN IN
PLACE...WHICH THE MODELS FORECAST...THERE SHOULD BE A DECENT WINDOW
OF OPPORTUNITY THIS EVENING FOR TORNADOES.

NAM-WRF AND RUC BOTH SHOW 0-3KM MLCAPES IN EXCESS OF 120 J/KG WHICH
WOULD FAVOR TORNADIC DEVELOPMENT.  IT REMAINS TO BE SEEN THOUGH HOW
THE DRIER AIR ALONG THE WESTERN PORTION OF THE CWA AND INTO WESTERN
KANSAS WILL AFFECT THIS THREAT GIVEN THAT THE DEWPOINT THERE ARE
IN THE LOWER 50S. CONVENTIONAL WISDOM WOULD SUGGEST THE SURFACE
DEWPOINT DEPRESSIONS ARE TOO HIGH FOR LOW CLOUD BASES FOR TORNADIC
DEVELOPMENT IN WESTERN KANSAS. BOTTOM LINE...LOTS OF UNCERTAINTY AT
THIS TIME.

THURSDAY-FRIDAY:
THE UPPER LEVEL COLD POOL AS WELL AS SOME RESIDUAL MOISTURE SHOULD
COMBINE TO PRODUCE SOME SHOWERS AND ISOLATED THUNDERSTORMS THAT ARE
MAINLY DIURNALLY DRIVEN.  CONFIDENCE PRETTY MODEST WITH THIS.
TEMPERATURES SHOULD BE COOLER.

SUNDAY-WEDNESDAY:

THE MAIN PROBLEM IN THE EXTENDED IS THE SPEED/STRENGTH OF THE UPPER
LEVEL SYSTEM AFFECTING THE REGION DURING THE PERIOD.  AN OMEGA BLOCK
DEVELOPS OVER NORTH AMERICA OVER THE WEEKEND.  BY EARLY NEXT
WEEK...WE MOVE FROM THE INFLUENCE OF THE EASTERN UPPER LEVEL LOW
ASSOCIATED WITH THIS BLOCK TO UPPER LEVEL RIDGING.

THE DIFFERENCE IN NWP RESIDES WITH THE BREAK DOWN OF THE OMEGA
BLOCK.  THE 11.00Z ECMWF IS MUCH FASTER IN DOING THIS THAN THE
11.12Z GFS.  TENDENCY OF MODEL BIASES SUGGEST A SLOWER BREAKDOWN OF
THESE TYPES OF BLOCKS TYPICALLY OCCURS...SINCE MODELS DO NOT HANDLE
VERY TIGHT CURVATURE AND THUS BREAK DOWN IN THEIR FORECASTS.

AS A RESULT...WILL ELECT NOT TO INTRODUCE ANY PRECIPITATION CHANCES
INTO THE LATTER PERIODS OF THE FORECAST AND WOULD LIKE TO GO WITH
THE WARMER GUIDANCE VALUES UNTIL THE AMOUNT OF UNCERTAINTY DECREASES.

COOK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
BAND OF THUNDERSTORMS EXTENDED FROM SOUTH CENTRAL NEBRASKA
SOUTHWARD THROUGH CENTRAL KANSAS THEN INTO CENTRAL OKLAHOMA. THE
STORMS WERE MOVING TO THE NORTHEAST MOVING OUT OF THE
RSL...SLN...HUT AND ICT BY 20Z...AND INTO CNU BY AROUND 20Z.
FRONTAL SYSTEM/DRYLINE REMAINS OVER SOUTHWEST KANSAS SOUTHWARD
INTO WESTERN OKLAHOMA. THIS WILL BE THE FOCUS FOR ANOTHER ROUND OF
THUNDERSTORMS LATER AFTERNOON...MAINLY AFTER 21Z IN CENTRAL KANSAS
THEN THE STORMS SHOULD MOVE INTO SOUTHEAST KANSAS PROBABLY BY 02Z.
STORMS SHOULD BE OUT OF THE AREA IN WESTERN KANSAS BY 04Z THEN IN
SOUTHEAST AROUND 06Z. AM CONCERNED THERE MAY BE SOME MVFR CEILINGS
AFTER 09Z MAINLY IN SOUTH CENTRAL AND SOUTHEAST KANSAS.

ELDER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  78  51  63 /  40  20  30  30
HUTCHINSON      57  76  49  63 /  40  20  40  30
NEWTON          61  76  50  61 /  40  30  40  40
ELDORADO        63  77  51  62 /  40  30  40  40
WINFIELD-KWLD   63  78  51  64 /  40  20  30  30
RUSSELL         52  71  46  62 /  40  40  50  20
GREAT BEND      52  70  46  63 /  40  30  40  20
SALINA          60  77  49  62 /  50  40  50  40
MCPHERSON       58  76  49  62 /  40  30  40  40
COFFEYVILLE     66  80  55  65 /  60  30  50  50
CHANUTE         66  80  55  64 /  60  40  50  50
IOLA            66  79  55  64 /  60  40  50  50
PARSONS-KPPF    66  80  55  64 /  60  40  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 1:32 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT WED MAY 11 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
232 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS
THROUGH EARLY AFTERNOON.

A DRYLINE OVER WESTERN KANSAS WILL BE THE FOCUS FOR SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE THREATS FROM
THESE STORMS WILL BE DAMAGING WINDS...HAIL TO 2 INCHES IN
DIAMETER...AND POSSIBLY A TORNADO. THE CHANCE OF THUNDERSTORMS AND
SEVERE WEATHER WILL DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY AND INTO FRIDAY
OVER MUCH OF THE AREA. SOME OF THE STORMS COULD BE STRONG WITH
GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND
EVENING WEST OF A LINE FROM SALINA TO ARKANSAS CITY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

In the hours before

Special weather statement, May 11, 11:32 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT WED MAY 11 2011

KSZ049-111800-
SALINE-
1232 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SALINA...AND MOVING NORTH AT 30
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM PRODUCED A WIND GUST TO 46 MPH AT THE SALINA AIRPORT
AT 1128 AM.

DARMOFAL
Special weather statement, May 11, 11:33 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO WIND GUST TIME
NATIONAL WEATHER SERVICE WICHITA KS
1233 PM CDT WED MAY 11 2011

KSZ049-111800-
SALINE-
1233 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SALINA...AND MOVING NORTH AT 30
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM PRODUCED A WIND GUST TO 46 MPH AT THE SALINA AIRPORT
AT 1228 PM.

DARMOFAL
Special weather statement, May 11, 1:36 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT WED MAY 11 2011

KSZ093-112015-
COWLEY-
236 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 233 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG TO SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CHILOCCO...OR
13 MILES SOUTH OF ARKANSAS CITY...AND MOVING NORTH AT 35 MPH.

NICKEL TO QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM MOVES INTO THE
AREA, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DARMOFAL
Special weather statement, May 11, 2:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT WED MAY 11 2011

KSZ083-112045-
SEDGWICK-
310 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

STRONG GUSTY WINDS OF 45 TO 50 MPH WILL AFFECT THE WICHITA AREA AND
SEDGWICK COUNTY UNTIL 4 PM. THESE WINDS WERE OCCURRING ON THE BACK
SIDE OF AN AREA OF SHOWERS AND STORMS ACROSS SOUTHERN BUTLER AND
COWLEY COUNTIES.

DARMOFAL
Special weather statement, May 11, 2:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT WED MAY 11 2011

KSZ093-112045-
COWLEY-
316 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG TO SEVERE THUNDERSTORM 8 MILES EAST OF CHILOCCO...OR 10
MILES SOUTHEAST OF ARKANSAS CITY...AND MOVING NORTH AT 30 MPH.

DIME TO QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM MOVES
INTO THE AREA, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 11, 2:39 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT WED MAY 11 2011

KSZ083-092-112100-
SEDGWICK-SUMNER-
339 PM CDT WED MAY 11 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES...

STRONG GUSTY WINDS TO 50 MPH WILL CONTINUE TO AFFECT THE WICHITA
AREA AND SEDGWICK COUNTY...AS WELL AS SUMNER COUNTY UNTIL 415 PM OR
SO. THESE WINDS WERE OCCURRING ON THE BACK SIDE OF AN AREA OF
SHOWERS AND STORMS ACROSS SOUTHERN BUTLER AND COWLEY COUNTIES.

THESE WINDS WILL ALSO AFFECT TRAVELERS ALONG THE KANSAS TURNPIKE
FROM SOUTH WICHITA TO WELLINGTON.

DARMOFAL

The radar

The Wichita radar (KICT), 89 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cowley

When
May 11, 2:40 PM CST
Where
Cowley County, 4.78 mi NE of Maple City
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.100, -96.720

An amateur radio operator reported the gust.

Thunderstorm Wind, Greenwood

When
May 11, 3:52 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.820, -96.290

Thunderstorm Wind, Greenwood

When
May 11, 4:31 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.820, -96.290

A six inch wide tree fell across Highway 54 in Eureka.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312129, 312130, 312131.